Missouri, 2009Flash Flooding and Flooding in Missouri, December 24 to 25, 2009
December 24 to 25, 2009 · NWS PAH · 11 events in 9 counties and zones
A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri. A strong southerly wind flow brought abundant moisture northward across the Lower Ohio Valley and southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri. A strong southerly wind flow brought abundant moisture northward across the Lower Ohio Valley and southeast Missouri. Widespread rainfall amounts from two to four inches occurred, with up to six inches in the hilly terrain north and west of Poplar Bluff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 5:49 AM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 24, 5:49 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST THU DEC 24 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. DISCUSSION SECTION IS
UNCHANGED FROM THE 252 AM ISSUANCE.
&&
.DISCUSSION...
INTENSE UPPER LEVEL SHORTWAVE WILL ACQUIRE A STRONG NEGATIVE TILT AS
IT MOVES NORTHEAST ACROSS OUR REGION THIS EVENING. ASSOCIATED
SURFACE LOW WILL DEEPEN TO AROUND 990 MB AS IT TRACKS NORTH ACROSS
EASTERN MISSOURI TONIGHT. THIS SYSTEM WILL BE ACCOMPANIED BY STRONG
DEEP FORCING FOR ASCENT...RESULTING IN HEAVY RAINFALL. MOST GUIDANCE
REMAINS IN GOOD AGREEMENT THAT AXIS OF HEAVIEST QPF WILL BE ACROSS
SOUTHEAST MISSOURI...CLOSEST TO THE SURFACE LOW TRACK AND POSSIBLY
AIDED BY OROGRAPHIC EFFECTS WITH EAST/SOUTHEAST FLOW ENCOUNTERING
THE OZARK FOOTHILLS. LOCATION AND TIMING OF FLOOD WATCH LOOKS VERY
GOOD. TOTAL RAINFALL STILL LOOKS ON THE ORDER OF A COUPLE OR THREE
INCHES IN THE WATCH AREA...LOCALLY HIGHER IN THE HILLY TERRAIN OF SE
MISSOURI.
AS FOR THE WIND THREAT...THERE WILL BE A STRONG LOW LEVEL FRONTAL
INVERSION. DESPITE TREMENDOUS LOW LEVEL WIND FIELDS /80 KNOTS AT 850
MB/...MIXING THIS WIND DOWN WILL BE DIFFICULT. GFS HAS BEEN
INDICATING 40 KNOTS BARELY OFF THE SURFACE...SO EVEN THE WEAKEST
MIXING CONDITIONS COULD STILL YIELD ADVISORY LEVEL WIND GUSTS.
FOLLOWING THE PASSAGE OF THE OCCLUDED FRONT LATER TONIGHT...MIXING
HEIGHTS WILL RISE RAPIDLY. HOWEVER...WIND FIELDS WILL BE DECREASING
STEADILY. AS A RESULT...WIND GUSTS SHOULD BE MARGINAL FOR AN
ADVISORY. COULD SEE A MESOSCALE TYPE WIND EVENT IMMEDIATELY BEHIND
THE FRONT TONIGHT...BUT THIS IS TOUGH FOR MOST CONVENTIONAL MODELS
TO PICK UP.
ONCE THE OCCLUDED FRONT PASSES...COLDER AIR WILL RUSH IN LATER
TONIGHT AND REMAIN THROUGH THE NEXT SEVERAL DAYS. THE UPPER LOW WILL
BECOME QUASI STATIONARY OVER THE UPPER MISSISSIPPI VALLEY INTO THE
WEEKEND. MODELS ARE INCREASINGLY SHOWING STRONGER IMPULSES ROTATING
AROUND THE LOW...WHICH RESULT IN SOME SPOTTY QPF AND HIGHER MODEL
POPS. DUE TO LIMITED MOISTURE AND MODEL DIFFERENCES IN THE STRENGTH
AND TIMING OF THESE IMPULSES...FLURRIES OR A SLIGHT CHANCE OF LIGHT
SNOW WILL BE FORECAST FRIDAY NIGHT THROUGH SUNDAY.
TEMPS WILL BE A BLEND OF GFS MOS AND SREF 2 METER TEMPS THROUGH
CHRISTMAS NIGHT...THEN AT OR SLIGHTLY BELOW GFS MOS THIS WEEKEND.
AT LONGER RANGES...HIGH PRESSURE WILL MOVE EAST ACROSS THE REGION
EARLY IN THE WEEK. A 500 MB SHORTWAVE OF PACIFIC ORIGIN WILL
APPROACH FROM THE SOUTHWEST ABOUT MID WEEK. THIS SHORTWAVE WILL
INCREASE CLOUDS...BUT FORECAST WILL BE KEPT DRY DUE TO CONCERNS
ABOUT MOISTURE AVAILABILITY AND LACK OF LOW LEVEL FORCING.
&&
.AVIATION...
EMPHASIZED THE FIRST 3-4 HOURS OF THE PERIOD FOR WIDESPREAD MVFR
CONDITIONS IN MODERATE TO HEAVY RAINFALL. IFR CONDITIONS WILL BE
VERY POSSIBLE IN THE WEST INCLUDING KCGI AND KPAH. THE MIDDLE PART
OF THE DAY SHOULD SEE AN IMPROVEMENT...AS WE SHOULD BE BETWEEN WAVES
OF PRECIPITATION WITH MVFR TO VFR CONDITIONS.
IFR OR LOW MVFR CONDITIONS ARE EXPECTED WITH THE PRIMARY FRONTAL
BAND OF RAINS WHICH WILL PASS THROUGH THE AREA FROM MID AFTERNOON IN
THE FAR WEST THROUGH AROUND MIDNIGHT IN THE EAST.
TRIED TO KEEP GUSTS IN REASONABLE CHECK THROUGH THE DAY...AND THEN
HIT THEM HARDEST BEHIND THE FRONT TONIGHT...WHEN THE BOUNDARY/MIXED
LAYER DEEPENS AND STRONGER WINDS WILL BE ABLE TO REACH THE GROUND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FLOOD WATCH THROUGH THIS EVENING FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLOOD WATCH THROUGH THIS EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-
HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-
UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...MY
AVIATION...DRSHazardous weather outlook, Dec 24, 9:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CST THU DEC 24 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND ALL BUT
EXTREME SOUTHEAST ILLINOIS THROUGH THIS EVENING. MOST WATCH
RELATED FLOODING WILL BE MINOR FLOOD ISSUES RELATED TO THE RECEIPT
OF WHAT WILL BE STORM TOTALS MAINLY IN THE 2 TO 3 INCH RANGE...THOUGH
ISOLATED HIGHER AMOUNTS ARE POSSIBLE. REFER TO THE WATCH FOR MORE
DETAILS.
A WIND ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. WINDS WONT
REALLY PICK UP IN EARNEST UNTIL THIS EVENING...BUT SUSTAINED
WINDS 15 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE STILL FORECAST BY
TONIGHT. REFER TO THE ADVISORY FOR MORE DETAILS.
ANY THUNDERSTORMS WILL BE ISOLATED WITH HEAVY RAIN AND LIGHTNING
THE PRIMARY ASSOCIATED HAZARDS. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL REMAIN BRISK CHRISTMAS DAY WITH GUSTS IN THE 30 TO 40
MPH RANGE POSSIBLE. COMBINED WITH COLDER TEMPERATURES...WIND
CHILLS IN THE TEENS AND 20S CAN BE EXPECTED CHRISTMAS DAY AND
NIGHT. LIGHT SNOW OR FLURRIES IS A POSSIBILITY BUT NO
ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER RELAY OF WIND AND RAIN REPORTS IS APPRECIATED.
In the hours before
Special weather statement, Dec 24, 9:30 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CST THU DEC 24 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>006-MOZ076-086-087-
100-107>112-114-241900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
930 AM CST THU DEC 24 2009
...WET ROADS AND FULL DITCHES LEADING TO DANGEROUS DRIVING CONDITIONS...
MODERATE TO HEAVY RAINFALL...COMBINED WITH POOR DRAINAGE...HAS
CAUSED MANY DITCHES TO BECOME FULL ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WEST KENTUCKY THIS MORNING.
THOUGH NO FLOODING HAS BEEN REPORTED...FULL DITCHES ARE CAUSING DEEP
PUDDLES ALONG THE EDGES OF SOME ROADWAYS. THESE PUDDLES...AND ALSO
AREAS OF HEAVY RAINFALL...WILL LEAD TO INCREASED HYDROPLANING
DANGER ACROSS THE REGION THROUGH THE DAY. USE EXTRA CAUTION ON THIS
BUSY TRAVEL DAY BY SLOWING DOWN...AND BE ALERT FOR WATER HAZARDS ON
AREA ROADS.
RST
Flash Flood, Butler
- When
- December 24, 11:00 AM CST to 3:00 PM CST
- Where
- Butler County, 2.99 mi NE of Fagus to 1.46 mi NNW of Ash Hill
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.554, -90.236
King Creek rose up to the bridge on County Road 421.
Flood, Bollinger
- When
- December 24, 12:00 PM CST to December 25, 4:00 PM CST
- Where
- Bollinger County, 1.52 mi WSW of Hurricane to 1.49 mi E of Grassy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.414, -90.047
A few state roads were closed due to flooding, including sections of Routes EE, H, and PP.
Flood, Wayne
- When
- December 24, 1:00 PM CST to December 25, 4:00 PM CST
- Where
- Wayne County, Wappapello to 1.46 mi ENE of Clubb
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.930, -90.280
Several state roads were closed due to flooding, including sections of Routes C, E, FF, KK, and M. Most of these closures were off Route 34 in the northern part of the county.
Flood, Stoddard
- When
- December 24, 1:00 PM CST to December 25, 4:00 PM CST
- Where
- Stoddard County, Dudley to 0.74 mi SSE of Powe
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 36.780, -90.100
Near Bernie, a woman drowned when her vehicle hydroplaned off Highway U and into a water-filled drainage ditch. The car drifted downstream over 400 feet until it lodged on a large culvert. Two passers-by tried to rescue her as she exited the partially submerged vehicle, but the strong current swept her away. Elsewhere in the county, a few state roads were closed due to flooding, including sections of Routes O, T, U, and Z. Overflowing creeks prompted the closure of T Highway from Highway 51 to J Highway.
Flood, Carter
- When
- December 24, 2:00 PM CST to December 25, 8:00 AM CST
- Where
- Carter County, Ellsinore to 1.86 mi NNW of Ellsinore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.930, -90.750
A few state roads were closed due to flooding. State Route K was closed just north of Route B. State Route M was closed seven miles north of U.S. Highway 60. State Route Z was closed two miles south of Route 103.
Flash Flood, Ripley
- When
- December 24, 2:15 PM CST to 5:00 PM CST
- Where
- Ripley County, 1.77 mi E of Glenn to 2.62 mi NW of Flatwoods
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.522, -90.648
Harris Creek overflowed its banks onto Highway 142 at Oxly. Water was over Highway A several miles southwest of Doniphan.
Flood, Cape Girardeau
- When
- December 24, 2:30 PM CST to December 25, 1:00 PM CST
- Where
- Cape Girardeau County, 8 mi W of Jackson to 0.71 mi NW of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.380, -89.816
To the north of State Highway UU, County Routes 351 and 350 were impassable due to flooding from the Whitewater River.
Flood, Butler
- When
- December 24, 3:00 PM CST to December 25, 4:00 PM CST
- Where
- Butler County, Stringtown to 1.39 mi SW of Neelyville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.750, -90.580
Numerous state roads were closed due to flooding. State Route 51 was closed near Highway FF. State Route 53 was closed at Route 51. State Route AA was closed at Route 51. State Route CC was closed between Highways 51 and 53. State Route DD was closed at Route 51. Sections of Routes H, FF, N, OO, U, and UU were also closed.
Flood, Scott
- When
- December 24, 5:00 PM CST to December 25, 10:00 AM CST
- Where
- Scott County, Sikeston to 0.99 mi W of Caney Creek
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.880, -89.580
A few state roads were closed due to flooding, including Routes 91, W, and Z.
Flood, New Madrid
- When
- December 24, 5:00 PM CST to December 25, 10:00 AM CST
- Where
- New Madrid County, New Madrid to 0.48 mi NNE of Risco
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.600, -89.530
A few state roads were closed due to flooding, including sections of Routes D and E.
Flood, Ripley
- When
- December 24, 5:00 PM CST to December 25, 9:00 AM CST
- Where
- Ripley County, Ponder to 2.81 mi NE of Torch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.580, -90.980
A few state roads were closed by flooding, including sections of Routes NN, H, and K.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
- High Wind in Texas, December 24, 2009$310,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202334, 202356, 202351, 202358, 202341, 202335, 202337, 202349, 202344, 202355, 202361.